CSN Login
Members Online: 9

white blood count

pbhames
Posts: 22
Joined: Sep 2012

I was told my white blood count was 400 today and it should be 1500. They said to stay sterile and away from people with colds and such. Has anyone had such a low white blood count and what did they do for you?

CypressCynthia's picture
CypressCynthia
Posts: 3913
Joined: Oct 2009

Are you (or have you been) on chemotherapy? If so, a low WBC is fairly common.

While you have a low WBC, be extra careful:

Avoid anyone who even thinks they might be sick
Avoid shaking hands. If you do, use a hand sanitizer or wash your hands asap.
Keep a little hand sanitizer in your purse and use it after using a public restroom, etc.
Avoid fresh fruits and veggies. After my awful bacterial infection after bean sprouts, please skip those sprouts!

There are meds that can help (neulasta, neupogen), but, if you are finished chemo, your WBC will come up without them.

pbhames
Posts: 22
Joined: Sep 2012

Yes I amon chemo. I have one shot of Neulasta the day after treatment. I go next Monday for another treatment so we will see what it is at that time. The onc said it should start coming back up by itself I hope so.

Gabe N Abby Mom's picture
Gabe N Abby Mom
Posts: 2415
Joined: Sep 2010

Claratin (not Calratin D) can really help with any pain that might come from the Neulasta/Neupogin. I did seven days of Neupogin after each of my treatments and Claratin worked very well for me. I took it the day before the first injection all the way through till 2 days after the last injection. At the time (a little over two years ago) the pharmacist checked and it was the recommended by the manufacturer. Of course you should always check with your onc. I hope this helps.

Hugs,

Linda

Janop
Posts: 5
Joined: Oct 2012

I just finished "The week from Hell", as had my 4th round of chemo over a week ago, and then the doc said give myself shots of Neupogen before next chemo. She said there was a slight possiblility of muscle aches and take some Tylenol.
Well. SHE NEVER SAID I COULD HAVE A MAJOR ALLERGIC Reaction to it, and the pain would be unbearable, nor told me I'd end up in hospital overnight, and having to have a scan in morning to make sure it hadn't caused a blood clot. I TRULY DO NOT WISH TO SCARE YOU BUT PLEASE BE VERY CAREFUL, AS THIS WAS FAR WORSE THAN ANY CHEMO SIDE EFFECTS, AND IT HAS BEEN 11 DAYS NOW, AND JUST STARTING TO COME BACK TO THE HUMAN RACE. BE REALLY SURE THAT IF YOU HAVE TO DO THIS DRUG, YOUR ONCOLOGIST IS IN THE WINGS WITH SOME MORPHINE FOR THE PAIN.;

survivorbc09
Posts: 4378
Joined: Jun 2009

You are suppose to be very careful being around other people as you can catch something apparently a lot easier and you don't want that.

Jan

kacee999
Posts: 109
Joined: Oct 2012

...at least three times during chemo. The MO and nurse were shocked. They said go home, stay home, don't handle anything other people have handled (like the mail or money), wash hands often, stay away from other people, take my temp often (anything over 101 to go to ER...that happened once), and I was on Levaquin for 7 days during this time (strong antibiotic). I took a Neulasta shot the day after chemo but it apparently took a LONG time to kick in, so I had about 4 days of low to no (150 or less) WBC.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network